North Dakota, 2018

Hail in North Dakota, August 26, 2018

August 26, 2018 · NWS BIS · 2 events in 2 counties and zones

Thunderstorms developed along a warm front draped over southern North Dakota in an area of enhanced instability and deep layer shear. A couple of storms became severe, resulting in one inch diameter hail over Logan and LaMoure Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along a warm front draped over southern North Dakota in an area of enhanced instability and deep layer shear. A couple of storms became severe, resulting in one inch diameter hail over Logan and LaMoure Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 26, 6:53 PM CST, 52 minutes earlier.

Area forecast discussion, Aug 26, 6:53 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
753 PM CDT Sun Aug 26 2018

.UPDATE...
Issued at 740 PM CDT Sun Aug 26 2018

Main change for this update was the issuance of a Tornado Watch
for the southeast. Storms are developing along the warm front.
While there is a slight cap to deal with across the southeast,
there should be enough forcing with the upper level wave swinging
through to break through the cap and support robust convective
development over the next 1 to 4 hours. All severe threats are
possible with storms that develop along the front, including a
tornado, due to the impressive shear profile and modest
instability. The upper level wave is moving rather quickly across
the state and therefore all thunderstorm activity should move out
of the area by around 11 pm CDT.

UPDATE Issued at 535 PM CDT Sun Aug 26 2018

Storms have been slow to develop so far this evening, but we are
seeing more robust development within the past hour as the main
upper level wave enters western North Dakota. The warm front
remains across far southern North Dakota. This is where the main
axis of instability has set up. Further north instability quickly
diminishes. However, shear remains quite high across the entire
area. Presently, what we are seeing is elevated cells develop
further south, just north of I-94, along the gradient of
instability. These cells rapidly intensify as they push north into
higher shear, potentially producing penny to quarter hail and
gusty winds as they do so, then they tend to weaken as they leave
the deeper instability behind. We expect this trend to continue
through the evening. Short-term models are advertising the warm
front becoming more active after 7 pm CDT. Any storms that develop
along the warm front have a much higher potential for being
severe with higher end severe threats. At this time it would
appear Dickey and LaMoure Counties have the best chance at seeing
this development later this evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM CDT Sun Aug 26 2018

The main forecast concerns are with chances of thunderstorms and the
risk of severe storms this afternoon and tonight.

Currently, a surface low was near Pierre SD with a warm front
northeast to around Aberdeen and then east southeast into west
central MN. Current RAP analysis and forecast shows the warm front
lifting into the southern James River Valley by around 23 UTC.
This area will exhibit the most favorable instability and low
level helicity, in addition to strong bulk shear.

As you go farther north and west from the southern James River
Valley, things become more uncertain. Low level stratus remains
over a good portion of the southwest and south central, and is now
also pushing into the north central this is currently having an
negative impact on the CAPE and low level lapse rates. RAP
forecast does show moderate ML CAPE of 1000-2000 J/KG lifting into
west central through south central ND, with low and mid level
lapse rates also trying to push northward into this region. Latest
CAMS are not real keen on producing discrete cells over the west
central into the south central portion of the state. This would be
the favored area for more discrete cells to form, compared to
farther north where bulk shear is more parallel to the boundary.
And this was depicted by the cams earlier this morning. Not saying
that we are not expecting severe weather at all now in the west
central to south central,(some of the Cams are going back and for
with convection developing here, but weaker than this morning) but
our confidence is less in this happening now.

Farther north, along and north of the Highway 200 corridor. Cams
are still generating significant precipitation here. And with the
strength of the shortwave trough approaching from MT, that seems
reasonable. The problem is that this area is currently
experiencing mid 60 to mid 70 temperatures and dew points in the
40s. Recent radar trends indicate storm tops are quickly being
sheared as storms develop. It remains to be seen if any
additional heating, and especially increased mid level forcing
with the approaching trough will be sufficient enough to generate
more upright convection. The threat for hail seems minimal across
the northwest and only a little better in the north central with
the greatest severe threat being strong winds, if we can get
convection strong enough to force the very strong flow aloft, down
to the surface. Again, confidence here is lower than this morning
for severe winds, but not zero due to the very strong bulk shear
and the strong approaching shortwave trough.

Convection exits most of the forecast area by midnight, but
lingering showers and isolated thunder could linger along the
International Border into Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 344 AM CDT Sun Aug 26 2018

Another round of showers and thunderstorms is expected to traverse
the state on Monday and Monday night. However with cooler
temperatures at the surface and aloft, instability will be lacking
and severe convection is not expected at this time.

Nearly zonal flow returns to North Dakota Tuesday night through
Friday, with a gradual warming trend beginning on Wednesday. The
latest blend of model guidance suggests temperatures will warm
back into the upper 70s to mid 80s for highs on Wednesday through
Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 535 PM CDT Sun Aug 26 2018

Storms continue across northwest and north central North Dakota
this evening, impacting KMOT. Storms will push eastward with time
and could potentially impact KBIS/KJMS. Any storms that do
develop will have the potential for strong gust winds and large
hail in addition to IFR-MVFR cigs and vsbys. Behind the
convection, flow turns north and widespread MVFR to IFR ceilings
are progged to develop, lasting through 18Z Monday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AJ
SHORT TERM...JV
LONG TERM...JV
AVIATION...AJ
Hazardous weather outlook, Aug 26, 7:41 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
841 PM CDT Sun Aug 26 2018

NDZ001>005-009>013-017>023-025-031>035-040>046-280145-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
841 PM CDT Sun Aug 26 2018 /741 PM MDT Sun Aug 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Tuesday, but strong
to severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ036-037-280145-
Kidder-Stutsman-
841 PM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms are possible through
this evening. The main hazards will hail up to quarter size and
damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Tuesday, but strong
to severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ047-048-050-051-280145-
Logan-La Moure-McIntosh-Dickey-
841 PM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

A Tornado Watch has been issued for southeast North Dakota. Hail
up to golf ball size, 70 mph winds and a few tornadoes are
possible late this evening. For more information see
weather.gov/bismarck.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Tuesday, but strong
to severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Local storm report, Aug 26, 3:47 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
447 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             YPSILANTI               46.78N 98.57W
08/25/2018  M1.00 INCH       STUTSMAN           ND   PUBLIC

            WINDS ESTIMATED AT 50 MPH WITH SOME SMALL
            LIMBS BLOWN DOWN.

&&
Special weather statement, Aug 26, 6:03 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Bismarck ND
703 PM CDT SUN AUG 26 2018

NDZ004-005-012-013-270045-
McHenry ND-Bottineau ND-Rolette ND-Pierce ND-
703 PM CDT SUN AUG 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOTTINEAU...
NORTHWESTERN PIERCE...NORTHEASTERN MCHENRY AND SOUTHWESTERN ROLETTE
COUNTIES UNTIL 745 PM CDT...

At 703 PM CDT, a strong thunderstorm was located 8 miles north of
Denbigh, or 25 miles west of Rugby, moving northeast at 45 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Willow City, Barton, Overly and Omemee.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4833 10052 4844 10064 4885 10026 4862 9991
TIME...MOT...LOC 0003Z 222DEG 37KT 4844 10054

KRANZ
Local storm report, Aug 26, 6:56 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HEAVY RAIN       RUSO                    47.84N 100.94W
08/26/2018  M1.10 INCH       MCLEAN             ND   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

&&

AE

The radar

The Bismarck radar (KBIS), 81 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Logan

When
August 26, 7:45 PM CST to 7:50 PM CST
Where
Logan County, 0.69 mi N of Napoleon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.510, -99.770

Hail, La Moure

When
August 26, 8:36 PM CST to 8:38 PM CST
Where
La Moure County, Alfred
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.600, -99.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776082, 776083.